Tornadoes · United States · Kansas · 2007

EF0 tornado, Weskan, Kansas, April 24, 2007

This EF0 tornado ran 0.5 miles across Wallace County on April 24, 2007, touching down at 1:48 PM MDT and reaching 10 yards wide. It killed nobody.

The rating scale

Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. EF065 to 85 mphthis tornado

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. EF186 to 110 mph

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. EF2111 to 135 mph

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. EF3136 to 165 mph

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. EF4166 to 200 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. EF5over 200 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unrated

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
EF0
Date
April 24, 2007
Touchdown
1:48 PM MDT (19:48 UTC)
Lifted
1:49 PM MDT (19:49 UTC)
On the ground
1 minutes
Path length
0.5 miles (0.8 km)
Path width
10 yards (9 m)
Deaths
0
Injuries
0
County
Wallace County
Touchdown point
38.901, -102.009
Lift-off point
38.901, -102.009
Record number
0704241348-01

What the Weather Service recorded

A slow-moving upper low pressure system over Colorado produced hail and flooding over portions of western Kansas.

No known damage...over open fields. Tornado occurred near Roads N, 3.

From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.

The warnings

6 minutes of warning. NWS GLD issued a tornado warning for this county at 19:42 UTC, 6 minutes before the tornado touched down, in force until 20:45 UTC.

Issued (UTC)ExpiredProductOffice
14:50 UTC15:11 UTCSevere Thunderstorm WarningGLD
19:42 UTC20:45 UTCTornado WarningGLD

Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.

The forecast that day

The Storm Prediction Center had this point in a Slight Risk, with a 0.02 chance of a tornado within 25 miles. The outlook in force was issued at 17:01 UTC.

SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the tornado touched down at Apr 24, 3:25 AM MDT, 10 hours 23 minutes earlier.

Area forecast discussion, Apr 24, 3:25 AM MDT, 10 hours 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
325 AM MDT TUE APR 24 2007

.DISCUSSION...MAIN FORECAST CONCERNS ARE THE POSSIBILITY OF SEVERE
WEATHER THIS EVENING AND SNOW MIXED WITH RAIN EARLY WEDNESDAY
MORNING ACROSS THE WESTERN PORTIONS OF THE FORECAST AREA.

THE SURFACE LOW OVER SOUTHEAST COLORADO STALLS OVER SOUTHEAST
COLORADO AS IT DEEPENS IN RESPONSE TO THE DEEPENING UPPER LOW
CURRENTLY MOVING THROUGH THE 4-CORNERS REGION AND INTO SOUTHEAST
COLORADO AND SOUTHWEST KANSAS THIS EVENING. WITH THE WARM SECTOR
AHEAD OF THE LOW CURRENTLY ACROSS MUCH OF THE FORECAST AREA WITH A
WARM FRONT AT THE SURFACE THROUGH THE CENTRAL PORTION OF THE
FORECAST AREA AND A COLD FRONT ENHANCED BY THUNDERSTORM OUTFLOW
ACROSS THE NORTHWEST PORTION OF THE FORECAST AREA...EXPECT PLENTY
OF MOISTURE TO CONTINUE TO ADVECT INTO MAINLY THE EASTERN SECTIONS
OF THE FORECAST AREA WITH PLENTY OF SHEAR AND MESOSCALE LIFT IN
THE VICINITIES OF THE SURFACE BOUNDARIES AND SYNOPTIC LIFT
ASSOCIATED WITH THE LOW LIFTING ACROSS THE HIGH PLAINS. THIS WILL
ALL LEAD TO ADDITIONAL THUNDERSTORM PRODUCTION LATER TODAY AND
THIS EVENING ACROSS THE TRI-STATE REGION WITH SOME STORMS EXPECTED
TO BECOME SEVERE.

WITH STRONG NORTHERLY FLOW BEHIND THE EXITING SURFACE LOW AND
TEMPERATURES DIPPING INTO THE MID 30S ACROSS THE WESTERN PORTIONS
OF THE FORECAST AREA...IT WILL BE POSSIBLE TO SEE SOME SNOW MIXING
IN WITH THE RAIN SHOWERS LATE TUESDAY NIGHT/EARLY WEDNESDAY MORNING.

THE NEW TREND HAS BEEN TO COOL TEMPERATURES THROUGH THE LATTER
PART OF THE WEEK. THIS SEEMS REASONABLE GIVEN THE AMOUNT OF
RAINFALL AND CLOUD COVER EXPECTED WITH THE LOW PRESSURE SYSTEM
THAT WILL BE MOVING ACROSS THE REGION ALONG WITH ANOTHER SHORT
WAVE TROUGH EXPECTED LATE THURSDAY NIGHT AND FRIDAY. THE GFS IS
CURRENTLY MUCH STRONGER WITH THIS NEXT SHORT WAVE TROUGH THAN THE
NAM. WILL NOT PUT ANY PRECIPITATION IN ON THURSDAY NIGHT OR FRIDAY
GIVEN THE POOR AGREEMENT BETWEEN MODELS AND THE NEW MORE MOIST
TREND LATE IN THE WEEK THAT DOES NOT AGREE WITH PRIOR TRENDS...BUT
HAVE TRENDED SLIGHTLY THAT WAY.

THE WEEKEND AND BEGINNING OF NEXT WEEKS ARE STILL LOOKING DRY AND
WARMER AS AN UPPER RIDGE AMPLIFIES OVER THE WESTERN U.S. AND MOVES
OVER THE CENTRAL U.S.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
NE...NONE.
CO...NONE.
&&

LOCKHART
Hazardous weather outlook, Apr 24, 11:16 AM MDT, 2 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1116 AM MDT TUE APR 24 2007

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-251330-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
1116 AM MDT TUE APR 24 2007 /1216 PM CDT TUE APR 24 2007/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST
NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO.

.DAY ONE...THIS AFTERNOON AND TONIGHT

TORNADO WATCH 172 IS IN EFFECT UNTIL 7 PM CDT THIS EVENING FOR
THE FOLLOWING COUNTIES IN NORTHWEST KANSAS...DECATUR...GRAHAM...NORTON
AND SHERIDAN.

A FLOOD WARNING IS IN EFFECT UNTIL 1000 PM CDT THIS EVENING FOR
THE FOLLOWING COUNTY IN NORTHEAST COLORADO...YUMA...THE FOLLOWING
COUNTIES IN NORTHWEST KANSAS...CHEYENNE...DECATUR...RAWLINS...AND
THE FOLLOWING COUNTIES IN SOUTHWEST NEBRASDA...DUNDY...HITCHCOCK
AND RED WILLOW. WIDESPREAD FLOODING HAS BEEN REPORTED AND WILL
CONTINUE THROUGHOUT THE DAY ALONG WITH FLASH FLOODING...ESPECIALLY
AS STORMS MOVE OVER AREAS WHICH HAVE PREVIOUSLY RECEIVED
SIGNIFICANT AMOUNTS OF HEAVY RAIN.

THERE IS A SLIGHT RISK FOR SEVERE WEATHER ACROSS THE TRI-
STATE REGION LATE THIS MORNING THROUGH EARLY EVENING WITH
THUNDERSTORMS CAPABLE OF PRODUCING LARGE HAIL AND DAMAGING WINDS.
A FEW ISOLATED TORNADOES ARE POSSIBLE WITH THESE STORMS.

SHOWERS AND THUNDERSTORMS WILL CONTINUE TO DEVELOP ACROSS THE
TRI-STATE REGION AHEAD OF THE LOW PRESSURE CENTER THAT WILL BE
DEEPENING OVER SOUTHEAST COLORADO AND TRACKING ACROSS SOUTHWEST
KANSAS THIS EVENING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

LOCKHART/BLM

In the hours before

Local storm report, Apr 24, 12:33 PM MDT, 1 hour 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
1233 PM MDT TUE APR 24 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1228 PM     HAIL             6 N WILD HORSE          38.91N 103.00W
04/24/2007  E1.00 INCH       CHEYENNE           CO   CO-OP OBSERVER

            HAIL NEARLY COVERING THE GROUND.

&&

BLM
Local storm report, Apr 24, 12:58 PM MDT, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
1258 PM MDT TUE APR 24 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1245 PM     TORNADO          12 NW WILD HORSE        38.94N 103.16W
04/24/2007                   LINCOLN            CO   LAW ENFORCEMENT

            JUST EAST OF LINCOLN COUNTY LINE NEAR JUNCTION OF
            HIGHWAYS 287 AND 94.

&&

MENTZER
Local storm report, Apr 24, 1:19 PM MDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
119 PM MDT TUE APR 24 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1240 PM     TORNADO          WILD HORSE              38.82N 103.00W
04/24/2007                   CHEYENNE           CO   EMERGENCY MNGR

            DAMAGE TO A QUONSET HUT. SOME DEBRIS IN TOWN. POSSIBLE
            DAMAGE TO HOUSE WINDOWS.

&&

MENTZER
Local storm report, Apr 24, 1:32 PM MDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
132 PM MDT TUE APR 24 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0131 PM     FUNNEL CLOUD     7 N CHEYENNE WELLS      38.92N 102.35W
04/24/2007                   CHEYENNE           CO   LAW ENFORCEMENT

&&

MENTZER
Local storm report, Apr 24, 1:37 PM MDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
137 PM MDT TUE APR 24 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0135 PM     TORNADO          7 NW CHEYENNE WELLS     38.89N 102.44W
04/24/2007                   CHEYENNE           CO   LAW ENFORCEMENT

0135 PM     TORNADO          6 N ARAPAHOE            38.94N 102.17W
04/24/2007                   CHEYENNE           CO   LAW ENFORCEMENT

&&

MENTZER
Special weather statement, Apr 24, 1:43 PM MDT, 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
143 PM MDT TUE APR 24 2007

KSZ001-242015-
CHEYENNE-
243 PM CDT TUE APR 24 2007

...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR CHEYENNE COUNTY IN NORTHWEST KANSAS...

AT 238 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR WHEELER...OR 9 MILES EAST OF ST. FRANCIS...
AND MOVING NORTHWEST AT 35 MPH.

THIS INCLUDES HIGHWAY 36 BETWEEN MILE MARKERS 3 AND 26.

MENTZER

The air that afternoon

The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.

Denver, CO (KDNR), 12:00Z

7.8 hours before the tornado, 150 km from the path. April 24, 2007.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2007-04-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 0 joules per kilogram, CIN -1, lifted condensation level 566 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Denver, CO at 12:00Z on 2007-04-24The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 91 square meters per square second, 0 to 6 km bulk shear 27 knots.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
-1 J/kg
Surface CAPE
0 J/kg
Mixed-layer LCL
566 m above ground
0-6 km bulk shear
27 kt
0-1 km bulk shear
21 kt
0-1 km storm-relative helicity
91 m²/s²
0-3 km storm-relative helicity
98 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0
0-3 km lapse rate
5.5 K/km

Open this sounding in Storm Lab

Denver, CO (KDNR), 00:00Z

4.2 hours after it, 150 km from the path. April 25, 2007.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 2007-04-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 0 joules per kilogram, CIN -88302, lifted condensation level 550 meters above ground. Wind barbs in knots down the right edge.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Denver, CO at 00:00Z on 2007-04-25The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 138 square meters per square second, 0 to 6 km bulk shear 26 knots.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
-88302 J/kg
Surface CAPE
1 J/kg
Mixed-layer LCL
550 m above ground
0-6 km bulk shear
26 kt
0-1 km bulk shear
24 kt
0-1 km storm-relative helicity
138 m²/s²
0-3 km storm-relative helicity
100 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0
0-3 km lapse rate
5.5 K/km

Open this sounding in Storm Lab

The surface observations

Burlington (ITR), 45 km from the path, in the two hours either side.

Time (UTC)Temp (°F)Dew point (°F)WindGust (kt)Pressure (mb)Weather
17:49 UTC48.246.470° 27 kt381004.1VCTS -RA BR
17:53 UTC484670° 25 kt381004.1VCTS -RA
18:03 UTC5046.470° 27 kt361003.7
18:48 UTC5048.280° 25 kt321004.4BR
18:53 UTC504880° 25 kt321004.1BR
19:05 UTC51.848.290° 28 kt341004.1BR
19:09 UTC51.848.280° 28 kt371004.1BR
19:48 UTC5046.470° 24 kt351004.4VCTS
19:53 UTC504770° 24 kt351004.7VCTS
20:03 UTC51.848.280° 24 kt331004.7
20:13 UTC51.848.270° 22 kt321005.1
20:24 UTC51.848.270° 18 kt271005.4VCTS -RA
20:53 UTC504880° 15 kt261006.1VCTS -RA
21:09 UTC5046.460° 21 kt261006.1-TSRA BR

From the Iowa Environmental Mesonet's archive of airport observations.

The radar

The Goodland radar (KGLD), 58 km away, was scanning. The volume nearest the touchdown began at 19:49 UTC.

Open the radar archive at this moment, over the track

Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.

What was reported nearby

Local storm reports within 60 km of the path, in the three hours either side.

Time (UTC)ReportWhereCountyRemark
19:49 UTCTORNADO2 N WeskanWallace, KS
19:49 UTCTORNADO3 Nw WeskanWallace, KS

From the Iowa Environmental Mesonet's archive of National Weather Service local storm reports.

This ground now

The live radar over the trackEvery 2007 tornado in KansasEvery tornado in Kansas since 1950Warnings in force in Kansas nowThe forecast where you are

The other tornadoes of April 24, 2007

22 more were confirmed in the United States that day.

DateTimeRatingWherePath (mi)Width (yd)DeathsInjuriesDamage
April 2411:58 AM MDTEF0Cheyenne, CO0.510$25,000
April 2412:15 PM MDTEF0Cheyenne, CO4.025
April 2412:38 PM MDTEF0Lincoln, CO2.050
April 2412:58 PM MDTEF0Lincoln, CO0.150
April 242:00 PM CDTEF1Hood, TX0.550$200,000
April 242:20 PM CDTEF0Denton, TX1.050$40,000
April 241:26 PM MDTEF1Cheyenne, CO4.525$1,000
April 241:37 PM MDTEF0Cheyenne, CO4.025
April 241:55 PM MDTEF0Cheyenne, CO5.050
April 242:00 PM MDTEF0Cheyenne, CO0.510
April 242:00 PM MDTEF0Cheyenne, CO0.510
April 243:27 PM CDTEF0Osage, OK5.5100
April 246:20 PM CDTEF0Barton, MO2.825$5,000
April 247:01 PM CDTEF0Reno, KS0.025
April 247:01 PM CDTEF3Maverick, TX4.04007$80 million
April 247:09 PM CDTEF0Reno, KS0.025
April 247:12 PM CDTEF0Reno, KS0.025
April 247:14 PM CDTEF0Reno, KS0.025
April 247:16 PM CDTEF0Reno, KS0.025
April 247:19 PM CDTEF1Denton, TX2.550$100,000
April 247:29 PM CDTEF0Reno, KS0.025
April 247:43 PM CDTEF1Franklin, AR1.0100$125,000

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.